Skip to main content
main-content
Top

22-10-2021 | PARP inhibitors | News

Pancytopenia risk demonstrated for PARP inhibitor use

Author:
Lynda Williams

medwireNews: Patients beginning PARP inhibitor therapy for breast, ovarian, and other types of cancer should undergo monthly surveillance for early-onset pancytopenia, French researchers recommend.

“This surveillance should be followed by a dose interruption as soon as possible to avoid the permanent discontinuation of these drugs, which could lead to a cancer relapse,” advise Joachim Alexandre (Caen University Hospital, France) and co-authors in a letter to JAMA Oncology.

The investigators say that while unable to formally ascertain a causal relationship, they identified “a substantial association” between the use of PARP inhibitors and this adverse event (AE) using individual case safety reports recorded in WHO’s VigiBase between 2009 and 2021.

Among the 23,305 AEs reported for five different PARP inhibitors, there were 201 cases of pancytopenia, the majority (97%) of which were considered serious, the team reports.

This translated to a significant association between PARP inhibitor use and pancytopenia for the drug class as a whole (reporting odds ratio [ROR]=5.5) and for the five individual PARP inhibitors assessed, namely talazoparib (ROR=17.4), veliparib (ROR=8.2), niraparib (ROR=6.8), olaparib (ROR=5.3), and rucaparib (ROR=2.2).

Data from 48 patients indicated that pancytopenia occurred a median 1.6 months after beginning treatment, with around half of cases occurring within 2 months, while data from 20 patients showed pancytopenia lasted for a median of 1.5 weeks.

Outcomes were reported for 117 patients and showed that 59% recovered from pancytopenia. Among the 26% who did not recover there were eight cases of secondary myelodysplastic syndrome (MDS) or acute myeloid leukemia (AML), and a further 15% of patients died, including two deaths from disease progression, two from AML, and individual cases of sepsis, hemorrhage, and multiorgan failure.

Frequently co-reported AEs in 146 patients with pancytopenia included fatigue (29%), nausea (20%), constipation (12%), MDS or AML (12%), and vomiting (10%).

Citing their earlier study showing a link between PARP inhibitor use and MDS or AML, the researchers hypothesize that “pancytopenia could be a relevant safety signal for the early detection of potential PARP [inhibitor]-related MDS or AML.”

The authors of a linked editorial discuss the pancytopenia findings alongside those of an ovarian cancer study showing that the increased risk of therapy-related myeloid neoplasm (t-MNs), such as MDS or AML, with PARP inhibitor use is associated with the presence of clonal cells with variant alleles in TP53, which in turn is associated with exposure to platinum agents.

“In patients with ovarian cancer, exposure to cytotoxic chemotherapy may promote the acquisition of oncogenic TP53 variants in hematologic stem cells, leaving a subgroup of patients vulnerable to the development of t-MNs with subsequent PARP [inhibitor] and chemotherapy exposure,” write Christine Walsh (University of Colorado, Denver, USA) and Ilana Cass (Dartmouth Hitchcock Medical Center, Hanover, New Hampshire, USA).

“Both studies in this issue suggest that early signals or detectable markers in the peripheral blood can identify women at elevated risk of t-MNs.”

medwireNews is an independent medical news service provided by Springer Healthcare Ltd. © 2021 Springer Healthcare Ltd, part of the Springer Nature Group

JAMA Oncol 2021; doi:10.1001/jamaoncol.2021.4672
JAMA Oncol 2021; doi:10.1001/jamaoncol.2021.4639
JAMA Oncol 2021; doi:10.1001/jamaoncol.2021.4664